Alert archive / Alabama / Flash Flood Warnings in 2016

Flash Flood Warning 9, NWS Huntsville, AL

August 19, 2016Cullman County, Alabama

NWS Huntsville, AL issued this flash flood warning at Aug 19, 2016, 8:47 PM CDT for Cullman County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 8:47 PM CDT (01:47 UTC)
Expired
Aug 19, 2016, 11:45 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Cullman County, AL

The radar

The Northeast Alabama radar (KHTX), 112 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2016-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 180 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2016-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
180 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1441 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WGUS54 KHUN 200147
FFWHUN
ALC043-200445-
/O.NEW.KHUN.FF.W.0009.160820T0147Z-160820T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
847 PM CDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE ALABAMA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...

* UNTIL 1145 PM CDT
    
* AT 845 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
  HEAVY RAIN FROM GOOD HOPE AND CULLMAN WEST TO THE WINSTON COUNTY
  LINE. UP TO TWO INCHES OF RAIN HAVE ALREADY FALLEN IN THESE AREAS
  WITH AN ADDITIONAL 1 TO 3 INCHES POSSIBLE. FLASH FLOODING IS
  EXPECTED TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CULLMAN...GOOD HOPE...BALDWIN...VINEMONT...WEST POINT...LOGAN...
  CRANE HILL...JONES CHAPEL...PHELAN AND SMITH LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

&&

LAT...LON 3428 8710 3431 8679 3430 8677 3407 8682
      3407 8711

$$
1 follow-up statement
136 
WGUS74 KHUN 200329
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1029 PM CDT FRI AUG 19 2016

ALC043-200339-
/O.CAN.KHUN.FF.W.0009.000000T0000Z-160820T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CULLMAN AL-
1029 PM CDT FRI AUG 19 2016

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CULLMAN COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3428 8710 3431 8679 3430 8677 3407 8682
      3407 8711

$$

07

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 6:57 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 19, 6:57 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Huntsville AL
657 PM CDT FRI AUG 19 2016

.UPDATE...
For 00Z TAFs.

&&

.DISCUSSION...
(Issued 356 PM CDT FRI AUG 19 2016)
A moisture plume extending from northern Mexico to the southern
Mid Atlantic and Carolinas continued a feed of deep moisture across
the southern states. This moisture and daytime driven instability
has set the stage for scattered to numerous showers and t-storms
across parts of the Tennessee Valley. With precipitable water
amounts ranging in the 1.8 to 1.9 inch range, some of the showers
and storms have produced locally very heavy rainfall. One has
produced flash flooding in parts of central DeKalb county. Given
the high amounts of moisture into the mid atmosphere, not as much
lightning has been realized with most of the heavier showers.

Additional cloud cover, showers and deeper moisture have helped
reduced temperatures across the region compared to the past few
days. Highs so far have risen into the mid to upper 80s in the
rain-free spots, and in the low/mid 70s in/near shower activity.

More passing upper level systems (mainly to our north and south)
could help more showers/storms form this evening. Night time cooling
and a more stable atmosphere should result in convection fading
later this evening and during the late night. Places that receive a
good wetting rains and/or have less cloud coverage could be affected
by fog near daybreak. Given that any fog formation will be patchy -
did not put it in the forecast.

More daytime heating in a moisture atmosphere should bring more
widespread shower/thunderstorm development during Saturday. Model
indicated precip water amounts in the 1.9 to 2.2 inch range of
course means locally heavy rains, along with a potential for water
ponding or flooding cannot be ruled out. Forecast soundings from
the NAM/GFS look similar to today's (with the GFS a bit drier in the
mid levels), thus somewhat greater odds of gusty winds in the ~40
mph range and more lightning production in the heavier showers. The
approach of a cold front will keep high rain chances going Sat
evening. The front should move in a NW-SE manner across the region
during Sunday, ending rain from north to south during the day.

Dry weather with slightly cooler than seasonable temperatures
(highs in the mid/upper 80s) will start a new week. High pressure
should build southward from the northern plains, reaching the Mid
Atlantic by the middle of next week. The front south of the region
will return northward after midweek, bringing more shower chances
back to the area.

RSB

&&

.AVIATION...
For 00Z TAFs:

Oscillating VFR to IFR conditions are expected for portions of N AL
(especially near KHSV) for the next couple of hours (through 02Z) as
TSRA/SHRA continue at times. Then, may have more isolated to
scattered TSRA/SHRA btwn 20/02Z-09Z as another upper level
disturbance moves across the region. In addition, fog formation and
possibly MVFR/IFR cigs may occur after 20/09Z.

sl.77

&&

.HUN Watches/Warnings/Advisories...
AL...NONE.
TN...NONE.
&&

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Aug 19, 8:47 PM CDT, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
847 PM CDT FRI AUG 19 2016

ALZ001>010-016-TNZ076-096-097-201200-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
847 PM CDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THUNDERSTORMS WITH HEAVY RAIN ARE BEGINNING TO DECREASE IN AREAL
COVERAGE. HOWEVER LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS WILL STILL
BE POSSIBLE FOR THE REST OF THIS EVENING. THE COVERAGE OF
THUNDERSTORMS WILL BEGIN TO TAPER OFF AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NUMEROUS THUNDERSTORMS WILL CONTINUE ACROSS THE REGION FROM SATURDAY
THROUGH SUNDAY MORNING. HOWEVER...A COLD FRONT IS EXPECTED TO ARRIVE
IN THE REGION SUNDAY AFTERNOON AND END THE THREAT FOR STORMS FROM
NORTHWEST TO SOUTHEAST BY SUNDAY EVENING.

A MOIST AND UNSTABLE AIRMASS WILL RETURN TO THE REGION ON WEDNESDAY
WITH A LOW CHANCE OF THUNDERSTORMS RETURNING WEDNESDAY AND THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 5:53 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
553 PM CDT FRI AUG 19 2016

ALZ016-192330-
CULLMAN AL-
553 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CULLMAN COUNTY UNTIL 630
PM CDT...

AT 552 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH
HEAVY RAIN NEAR DODGE CITY...OR 13 MILES SOUTHWEST OF
CULLMAN...MOVING EAST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...DODGE CITY...GARDEN CITY...
COLONY...BREMEN...BLACK BOTTOM...PHELAN AND ARKADELPHIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3407 8706 3423 8679 3402 8672 3397 8678
      3396 8679 3395 8679 3396 8682 3394 8682
      3395 8685 3393 8686 3394 8688 3392 8689
      3391 8692 3390 8693 3389 8692 3389 8702
TIME...MOT...LOC 2252Z 258DEG 5KT 3400 8696

07
Special weather statement, Aug 19, 6:05 PM CDT, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
605 PM CDT FRI AUG 19 2016

ALZ006-009-192345-
MADISON AL-JACKSON AL-
605 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MADISON AND
NORTHWESTERN JACKSON COUNTIES UNTIL 645 PM CDT...

AT 604 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
MOORES MILL...MOVING EAST AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOORES MILL...SKYLINE...GURLEY...NEW MARKET...PLEASANT GROVES...
HYTOP...GARTH...RYLAND...LARKIN AND TRENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3470 8649 3488 8653 3499 8612 3472 8606
TIME...MOT...LOC 2304Z 259DEG 15KT 3481 8643

07
Special weather statement, Aug 19, 6:12 PM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
612 PM CDT FRI AUG 19 2016

ALZ005>007-200000-
MORGAN AL-MADISON AL-LIMESTONE AL-
612 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN...SOUTHWESTERN
MADISON AND SOUTHEASTERN LIMESTONE COUNTIES UNTIL 700 PM CDT...

AT 611 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DECATUR...MOVING EAST AT 10 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WESTERN HUNTSVILLE...DECATUR...MADISON...ATHENS...REDSTONE ARSENAL...
TRIANA...HUNTSVILLE INTERNATIONAL AIRPORT...TANNER...HARVEST AND
MOORESVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

IF ON OR NEAR THE TENNESEE RIVER...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3456 8700 3474 8702 3482 8670 3455 8667
TIME...MOT...LOC 2311Z 263DEG 8KT 3466 8693

07
Special weather statement, Aug 19, 6:53 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
653 PM CDT FRI AUG 19 2016

ALZ016-200045-
CULLMAN AL-
653 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN COUNTY UNTIL 745 PM
CDT...

AT 652 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
WITHHEAVY RAIN OVER DODGE CITY...OR 10 MILES SOUTHWEST OF
CULLMAN...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...HANCEVILLE...GOOD HOPE...HOLLY POND...DODGE CITY...
BALDWIN...VINEMONT...BAILEYTON...WEST POINT AND EVA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3404 8711 3431 8686 3431 8671 3420 8655
      3393 8687 3394 8688 3392 8689
TIME...MOT...LOC 2352Z 218DEG 18KT 3404 8692

07
Special weather statement, Aug 19, 7:56 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
756 PM CDT FRI AUG 19 2016

ALZ002-003-200145-
COLBERT AL-FRANKLIN AL-
756 PM CDT FRI AUG 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLBERT AND EASTERN
FRANKLIN COUNTIES UNTIL 845 PM CDT...

AT 755 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BELGREEN...OR 8 MILES SOUTHWEST OF RUSSELLVILLE...MOVING EAST AT 25
MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RUSSELLVILLE...PHIL CAMPBELL...LITTLEVILLE...BELGREEN...
CROOKED OAK...SPRING VALLEY...LITTLE BEAR CREEK RESERVOIR...
SPRUCE PINE...NEWBURG AND DUKETON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.

LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3434 8791 3451 8798 3468 8757 3434 8755
TIME...MOT...LOC 0055Z 252DEG 21KT 3445 8786

07
Local storm report, Aug 19, 8:05 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
805 PM CDT FRI AUG 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          5 NNW DECATUR           34.67N 87.01W
08/19/2016                   LIMESTONE          AL   BROADCAST MEDIA

            SEVERAL PHOTOS ON SOCIAL MEDIA INDICATED A TORNADO AND
            POSSIBLY A WATERSPOUT ALONG OR JUST OFFSHORE OF WHEELER
            RESERVOIR/TENNESSEE RIVER ABOUT 5 MILES NORTH-NORTHWEST
            OF DECATUR. TIME AND LOCATION ESTIMATED BY RADAR AND
            PHOTOS.

&&

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:24 PM CDTFlash Flood WarningHUNCullman3 hr
Aug 19, 7:56 PM CDTSpecial Weather StatementHUNFranklin49 min
Aug 20, 2:39 PM CDTSpecial Weather StatementHUNMadison51 min
Aug 20, 4:05 PM CDTSpecial Weather StatementHUNCullman40 min
Aug 20, 5:34 PM CDTSpecial Weather StatementHUNLimestone41 min
Aug 20, 6:14 PM CDTSpecial Weather StatementHUNMadison46 min
Aug 20, 6:56 PM CDTSpecial Weather StatementHUNMadison49 min

Nearby

Flash Flood Warnings in Alabama, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.